[Skip to Navigation]
Article
October 1955

Agranulocytosis Associated with Administration of Chlorpromazine: Report of Three Cases with Description of Treatment and Recovery

Author Affiliations

Cincinnati

From Longview State Hospital; Dr. E. A. Baber, Superintendent.

AMA Arch Intern Med. 1955;96(4):496-499. doi:10.1001/archinte.1955.00250150070007
Abstract

For more than 20 years, it has been recog nized that aromatic organic compounds containing nitrogen atoms in certain linkages are capable of producing serious depression of leucocyte production and agranulocytosis; therefore, it is not surprising that after a period of extensive use of chlorpromazine, which is such an organic compound (Figure), this complication from the use of the drug should be encountered.

It is not considered necessary to discuss the history of the recognition of agranulocytosis as a specific entity or the development of certain aspects of the treatment, which are covered adequately in the systems of medicine. Particular reference is made to the chapter on agranulocytosis in the Oxford Medicine, by Dameshek.

The patients who form the basis of this report were a part of the series of psychotic patients in treatment at Longview State Hospital, Cincinnati. The chlorpromazine was given for treatment of various psychotic states. At

First Page Preview View Large
First page PDF preview
First page PDF preview
×